Thunderstorm Wind, Allegany
- When
- August 5, 1:45 PM EST
- Where
- Allegany County, Oldtown
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.550, -78.617
Two trees were downed.
Thunderstorms with large hail and winds gusting to 60 MPH moved through Allegany County and a portion of Central Maryland between 2:30 and 5:30 PM EDT. In Allegany County, two trees were downed in Oldtown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Thunderstorms with large hail and winds gusting to 60 MPH moved through Allegany County and a portion of Central Maryland between 2:30 and 5:30 PM EDT. In Allegany County, two trees were downed in Oldtown. In Frederick County, several large tree limbs were downed near Buckeystown. A home on Boyer's Mill Road east of Frederick was extensively damaged when a 6-foot diameter tree fell onto it. Smaller trees in the vicinity were also downed. At the intersection of Route 144 and Meadow Road, a tree was downed onto a guardrail. In Montgomery County, nickel sized hail and 40 to 50 MPH winds were reported in Damascus. In Gaithersburg, a tree was downed onto an electrical wire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 5, 9:20 AM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1020 AM EDT MON AUG 5 2002
SHRA/TSRA OVR SE PA WEAKENING AS IT CLIPS EXTREME NE ZNS. THIS
CONVECTION IN ASSOCN WITH WEAK SHORTWAVE AND SFC BOUNDARY MOVING
THRU PA. WILL HANDLE ANY ACTIVITY OVR HARFORD CO NEXT HOUR WITH
NOWCASTS.
TEMPS YDA REACHED THE UPR 90S MANY LOCATIONS WITH A COUPLE OF SPOTS
AT 100F. 850MB TEMPS JUST AS WARM TDA WITH PLENTY OF SUNSHINE. IN
ADDTN...SFC FLOW FCST BY THE MODELS TO BECOME MORE SW AND PSBLY W
THIS AFTRN WHICH WOULD RESULT IN SOME DOWNSLOPING AND WARMING. WOULD
NOT BE SURPRISED TO SEE MANY SITES NEAR 100F THIS AFTRN. WILL RAISE
MAX TEMPS TO 96 TO 101 ACROSS MUCH OF THE AREA EXCEPT THE HIER
ELEVS. WILL GO NEAR 100 IN THE CITIES. DWPTS MAY FALL OFF A BIT THIS
AFTRN IF WINDS TURN MORE WESTERLY... BUT HIER TEMPS WILL COMPENSATE
AND WE SHOULD HAVE NO PROBLEM REACHING HEAT ADVISORY CRITERIA. WILL
EXTEND ADVISORY UNTIL 8 PM.
NOW FOR THE CONVECTIVE POTENTIAL. 12Z MODIFIED IAD SOUNDING YIELDED
A CAPE OF 3000 J/KG AND LI OF -7C THIS AFTRN SO AIR MASS WILL BE
UNSTABLE. COULD SEE SOME SCT CONVECTION FIRE DURING THE AFTRN OVR
THE MTNS DUE TOI OROGRAPHIC LIFT AND ALG THE LEE SIDE TROF THAT IS
FCST TO SET UP. WIND FIELDS ARE NOT THAT IMPRESSIVE THIS AFTRN BUT
CANT RULE OUT ISOLD SVR.
THE BETTER CHC OF SVR WILL COME BETWEEN 6 PM AND MIDNIGHT AS
PREFRONTAL TROUGH MOVES THRU THE AREA. IN ADDTN...WIND FIELDS ARE
SLIGHTLY STRONGER AND LAPSE RATES STEEPEN JUST A BIT. THINK CHC IS
GOOD FOR SVR DURING THE FIRST PART OF THE NIGHT. ACTUAL FRONT COMES
THROUGH AFTER MIDNIGHT...USHERING IN A MUCH COOLER AIR MASS FOR TUE.
.LWX...
DC...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONE DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
VAZ025>031...VAZ036>042...VAZ050>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT MONDAY FOR ZONES
WVZ048>053...WVZ055.
WALSTONDCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-050> 057-WVZ048>055-060000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1100 AM EDT MON AUG 5 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT ACROSS ALL OF NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA. A COLD FRONT WILL BE APPROACHING THE AREA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT IN THE HOT UNSTABLE AIR MASS OVER THE AREA LATE THIS AFTERNOON AND THIS EVENING. THE BIGGEST THREAT FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND INTENSE LIGHTNING. IN ADDITION...HAIL IS POSSIBLE. THE STORMS ARE EXPECTED TO BE MOVING SLOWLY...SO HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE AREAS THIS EVENING. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. WALSTON
The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Two trees were downed.
Several large tree branches were downed.
A home was damaged when a 6-foot diameter tree fell onto it.
A tree was downed at the intersection of Route 144 and Meadow Road.
Nickel sized hail fell.
A tree was downed onto an electical wire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314458, 5314459, 5314460, 5314461, 5314462, 5314463.